Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 85, NWS San Angelo, TX

May 28, 2012Fisher County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2012, 6:22 PM CDT for Fisher County, Jones County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 6:22 PM CDT (23:22 UTC)
Expired
May 28, 2012, 7:00 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS54 KSJT 282322
SVRSJT
TXC151-253-290000-
/O.NEW.KSJT.SV.W.0085.120528T2322Z-120529T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS 3 MILES SOUTHWEST OF
  ROBY...OR 17 MILES NORTH OF SWEETWATER...MOVING EAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVESTER BY 640 PM CDT...
  MCCAULLEY BY 645 PM CDT...
  THE INTERSECTION OF US-180 AND RANCH ROAD 126 AND NEINDA BY 700 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3289 10005 3252 10005 3254 10053 3280 10048
TIME...MOT...LOC 2322Z 265DEG 25KT 3272 10039

$$
1 follow-up statement
395 
WWUS54 KSJT 282340
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT MON MAY 28 2012

TXC151-253-290000-
/O.CON.KSJT.SV.W.0085.000000T0000Z-120529T0000Z/
FISHER TX-JONES TX-
640 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN JONES AND SOUTHEASTERN FISHER COUNTIES...

AT 638 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGWORTH...
OR 11 MILES NORTHEAST OF SWEETWATER...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVESTER BY 645 PM CDT...
  NOODLE BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3274 10041 3289 10005 3252 10005 3254 10053
TIME...MOT...LOC 2340Z 269DEG 24KT 3261 10030

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:59 PM CDT, 23 minutes earlier.

Area forecast discussion, May 28, 5:59 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT MON MAY 28 2012

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO
JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD
DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A
MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE
GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE
INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE
WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH
TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD
THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE
OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING.
STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO
KABI AND POINTS TO THE NORTH AND EAST.

MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE
TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED
ELSEWHERE.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/

SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES
THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A
WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF
MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT
CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO
THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED
SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL
MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT
POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY
DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST
AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU.

MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR
THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS.
MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET
STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL
INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF
THE HEARTLAND AFTER MIDNIGHT.

ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA
WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS
WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON
HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST
TEMPERATURES OVER WESTERN COUNTIES.

24

LONG TERM...
ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH
MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY.

MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF
THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20
CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A
SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN
AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE
FRONT.

UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER
RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES.
DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT
AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS
OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE
UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER
AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS
TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME.

FIRE WEATHER...
WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE
REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE...
SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO
AROUND 15 MPH...JUST UNDER CRITICAL VALUES.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  71  97  69 /  40  10  10  10  10
SAN ANGELO 	 72  99  72  99  68 /  20  10  10   0  10
JUNCTION 	 72  95  73  95  71 /  10  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, May 28, 4:58 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON MAY 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
458 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM
STERLING CITY...TO WINTERS...TO CROSS PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF
A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:30 PM CDTSpecial Weather StatementSJTNolan60 min
May 28, 6:53 PM CDTSevere Thunderstorm WarningSJTThrockmorton52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.